The basics of cancer-related heart damage
There is an unseen threat to cancer patients that exists; unfortunately the correlation has been missed in the past. Recently a study was published in the journal “Heart” citing cancer as increasing heart damage. (1) The findings suggest the cancer may already be doing damage before treatment is started.
The participants in the study were newly diagnosed cancer patients and many were not showing evidence of heart disease prior. Specialists are becoming more aware of the link between cancer and heart disease.
A test may be performed on a patient to confirm any chemical indicators for heart disease before undergoing chemotherapy treatment. “But the patients in this study had high levels of these indicators before ever receiving chemotherapy and their levels grew worse as their cancer progressed.” (1)
During the study, these chemical indicators were monitored. At the conclusion of the two-year study, the results showed the levels had increased with the severity of the cancer and “in some cases were 100 times higher than would be expected.”(1) During the two-year period, one-third of the 555 participants died.
How Cancer Can Affect the Heart without Spreading to It
There are a few different ways that cancer can affect the heart without spreading the cancerous cells to it. Web MD reported that the body may increase inflammation in response to the cancer. (1) Inflammation can be a sign that the body is trying to fight the cancer, however this response places stress on the heart.
Cancer can also release toxinsA poison made by certain bacteria, plants, or animals, including insects., resulting in a “wasting away” of the body’s skeletal muscle, including weakening the heart. Hormones and body chemicals may be released in the creation of blood vessels necessary for tumor growth. (1)
Heart Damage Can Be a Side Effect of Chemotherapy
It is important to mention that chemotherapy treatment can cause heart damage in some cancer patients. However, according to the Mayo Clinic, “heart disease associated with chemotherapy is rare – and not all chemotherapy drugs carry the potential side effect of heart damage.” (2)
Cumulative chemotherapy treatments increase your risk of heart disease. Some anti-cancer treatment medications can weaken your heart: (2)
- Anthracyclines – these drugs include doxorubicin and daunorubicin.
- Drugs formulated to destroy the HER2 protein, like trastuzumab (Herceptin) and pertuzumab (Perjeta). However, these drugs do not give the same cumulative dosages and is often reversible – only weakening the heart temporarily.
- Mitoxantrone (Novantrone)
- Paclitaxel (Taxol)
- Cyclophosphamide (Cytoxan, Procytox)
Symptoms of heart damage may be exhibited by the following: (3)
- Irregular heartbeat
- Tachycardia (rapid heartbeat)
- Dry cough
- Shortness of breath
- Edema (swelling) of the hands and feet
Congestive heart failure
After chemotherapy ends, it is suggested to keep a close eye out for these symptoms as they can develop weeks, or even months, after treatment ends. The physician monitoring your heart may run an electrocardiography (ECG) or echocardiography test to check heart function at a follow up visit. (3)
If the heart damage is suspected to have been caused by a chemotherapy medication or your physician discovers chemical indicators in your blood, medication can still be used at a lower dosage. A newer drug is now available to protect the heart before chemotherapy begins. The new drug is called Zinecard (Dexrazoxane). (3) Consult with both your physician and pharmacist before starting any new medication.
Web MD http://www.webmd.com/heart-disease/news/20150928/cancer-may-be-a-hidden-danger-to-the-heart-report SOURCES: Ana Barac, M.D., Ph.D., medical director, Cardiac Rehabilitation Program, MedStar Washington Hospital Center, Washington, D.C.; Ann Bolger, M.D., professor and cardiologist, University of California, San Francisco, School of Medicine; Alexander Lyon, M.D., senior lecturer, cardiology, Imperial College London and consultant cardiologist, Royal Brompton Hospital, London, England; Sept. 28, 2015, Heart
Mayo Clinic http://www.mayoclinic.org/diseases-conditions/cancer/expert-answers/chemotherapy-side-effects/faq-20058319
Canadian Cancer Society http://www.cancer.ca/en/cancer-information/diagnosis-and-treatment/chemotherapy-and-other-drug-therapies/chemotherapy/side-effects-of-chemotherapy/heart-damage-and-chemotherapy/?region=on